Alert archive / Arkansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 17, NWS Memphis, TN

February 22, 2022Craighead County, Mississippi County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Feb 22, 2022, 5:52 AM CST for Craighead County, Mississippi County, Arkansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 22, 2022, 5:52 AM CST (11:52 UTC)
Expired
Feb 22, 2022, 6:30 AM CST
In force
38 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Craighead County, AR, Mississippi County, AR

The radar

The Memphis radar (KNQA), 66 km from the middle of the area, began a volume at 11:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 22, 3:52 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 11.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2022-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2022-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 445 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
764 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
446 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
445 m²/s²
0-3 km storm-relative helicity
549 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 4:47 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 22, 4:47 AM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
447 AM CST Tue Feb 22 2022

.DISCUSSION...

Currently across the Mid-South, temperatures are in the low to mid
60s. A cold front is expected to slowly progress southeastward
through the Mid-South. Out ahead and along this front is where we
could see strong to severe storms with the entire Mid-South in a
Slight Risk. To that end, there is a Tornado Watch through 11am for
the Missouri Bootheel, St. Francis to Clay Counties in Arkansas and
for most of West Tennessee excluding Hardeman, McNairy, Chester,
Decatur and Hardin Counties. Primary risks look to be tornadoes,
damaging wind, heavy rain and large hail where stronger updrafts can
form. WPC has a Marginal to Slight for excessive rainfall. PWAT
values continue to be 97% or higher of climatology. Flash flooding
will be possible especially where training of thunderstorms happens.
Thus, we have a Flood Watch for the Missouri Bootheel, all of west
Tennessee and St. Francis to Clay Counties in Arkansas. Please avoid
floodwater and do not drive through any flooded roadways!

Looking at current sounding data, CAPE values in the 500-800 J/kg
range, plenty of low and deep level shear along with a strengthening
LLJ it looks good for a QLCS set up through this morning. Hail
threat diminishes however the wind threat stays the same. The
tornado threat also diminishes but with a notable caveat, that any
tornadoes that do form will be rather quick spin ups, rain-wrapped
and harder to detect. Now later this evening, we could see some
supercellular development across north Mississippi. Primary hazards
with supercells are large hail, damaging wind and tornadoes.

Now onto Wednesday. We are expecting heavy rain to continue as the
cold front exits the region. With the cold front exiting behind the
cold front colder air is expected to begin filtering into the area.
Wintry precipitation in the form of freezing rain and possibly snow
may fall in the Missouri Bootheel and northeast Arkansas. At this
time no winter headlines were issued. We are watching this very
closely so stay tuned for updates.

For Thursday with colder air and any lingering precipitation we
could see wintry precipitation across the rest of the Mid-South.
Looking at the weekend into next week an active weather pattern is
expected to continue.

SMW

&&

.AVIATION...

06Z TAF cycle

Low clouds will remain over the Mid-South for much of the forecast
period. Showers and thunderstorms will move across northern
sections of the region overnight and into Tuesday morning.
Additional showers and thunderstorms will move from northwest to
southeast during the afternoon and early evening hours. Winds will
be mainly from the south at 10 to 20 knots with higher gusts for
most of the forecast period. Winds will start to shift to the
northwest by late Tuesday evening. Low level wind shear during the
overnight hours and into Tuesday morning.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late tonight for Clay-Craighead-Crittenden-
     Cross-Greene-Mississippi-Poinsett-St. Francis.

MO...Flood Watch through late tonight for Dunklin-Pemiscot.

MS...None.
TN...Flood Watch through late tonight for Benton TN-Carroll-Chester-
     Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-Hardin-
     Haywood-Henderson-Henry-Lake-Lauderdale-Madison-McNairy-
     Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Feb 22, 4:02 AM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
402 AM CST Tue Feb 22 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-231215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
402 AM CST Tue Feb 22 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There a Slight Risk for severe thunderstorms through the afternoon
into the evening. The main risks include damaging winds and flash
flooding. Secondary risks include large hail and brief tornadoes.

Locally heavy rainfall will be possible over a good portion of the
Midsouth through this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Freezing rain and sleet will be possible over northeast Arkansas
and the Missouri Bootheel Wednesday evening through Thursday
morning. At this early time, ice accumulations up to 2/10 inch
appear possible, accompanied by minor sleet accumulations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Tuesday.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 9:07 PM CSTRiver Flood WarningMEGMonroe21 days
Feb 21, 9:15 PM CSTRiver Flood WarningMEGLowndes, Monroe10 days
Feb 21, 9:32 PM CSTRiver Flood WarningMEGMonroe22 hr
Feb 22, 9:23 AM CSTAreal Flood AdvisoryMEGDeSoto5 hr
Feb 22, 9:54 AM CSTAreal Flood AdvisoryMEGDeSoto, Marshall6 hr
Feb 22, 10:25 AM CSTRiver Flood AdvisoryMEGDeSoto24 days
Feb 22, 2:39 PM CSTSpecial Weather StatementMEGBenton, Marshall36 min
Feb 22, 3:13 PM CSTSpecial Weather StatementMEGAlcorn, Benton32 min
Feb 22, 3:42 PM CSTSpecial Weather StatementMEGQuitman33 min
Feb 22, 3:48 PM CSTSpecial Weather StatementMEGAlcorn, Tishomingo42 min
Feb 22, 3:58 PM CSTSevere Thunderstorm WarningMEGPanola, Quitman, Tate19 min
Feb 22, 6:02 AM CSTSpecial Weather StatementMEGDyer, Lake, Obion28 min
Feb 22, 6:07 AM CSTAreal Flood AdvisoryMEGObion113 min
Feb 22, 6:39 AM CSTSpecial Weather StatementMEGHenry, Weakley51 min
Feb 22, 7:49 AM CSTSpecial Weather StatementMEGBenton41 min
Feb 22, 8:03 AM CSTSpecial Weather StatementMEGCarroll, Gibson27 min
Feb 22, 9:15 AM CSTRiver Flood WarningMEGDyer, Gibson, Obion21 days
Feb 22, 9:18 AM CSTRiver Flood WarningMEGObion, Weakley25 hr
Feb 22, 9:20 AM CSTRiver Flood WarningMEGCrockett, Dyer, Lauderdale14 days
Feb 22, 10:22 AM CSTRiver Flood WarningMEGDyer, Lake, Lauderdale23 days
Feb 22, 10:22 AM CSTRiver Flood WarningMEGLauderdale, Tipton23 days
Feb 22, 11:56 AM CSTAreal Flood AdvisoryMEGBenton, Carroll, Crockett, Fayette, Gibson, Haywood and 5 more3 hr
Feb 22, 1:50 PM CSTRiver Flood WarningMEGMadison6 days
Feb 22, 1:51 PM CSTRiver Flood WarningMEGFayette, Shelby14 hr
Feb 22, 2:56 PM CSTWinter Storm WarningMEGCrockett, Dyer, Gibson, Haywood, Lake, Lauderdale and 4 more51 hr
Feb 22, 2:56 PM CSTWinter Weather AdvisoryMEGBenton, Carroll, Crockett, Dyer, Fayette, Gibson and 6 more46 hr
Feb 22, 3:01 PM CSTRiver Flood AdvisoryMEGLake44 hr
Feb 22, 4:46 AM CSTSevere Thunderstorm WarningMEGClay, Craighead, Greene44 min
Feb 22, 5:06 AM CSTTornado WarningMEGCraighead24 min
Feb 22, 5:27 AM CSTSevere Thunderstorm WarningMEGClay, Craighead, Greene, Mississippi48 min
Feb 22, 5:52 AM CSTAreal Flood AdvisoryMEGCraighead3 hr
Feb 22, 6:23 AM CSTAreal Flood AdvisoryMEGCraighead, Poinsett112 min
Feb 22, 7:19 AM CSTAreal Flood WarningMEGCraighead, Poinsett6 hr
Feb 22, 9:27 AM CSTRiver Flood WarningMEGMississippi, Poinsett48 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.